Cutaneous morphological changes associated with amiodarone therapy. A histological and electron microscope study with a review of the literature

V. Brazzelli, G. Borroni, R. Dal Tio, R. Riva, A. Bollati, G. Rabbiosi

Research output: Contribution to journalArticlepeer-review

Abstract

Amiodarone is an iodinated cardiac antiarrhythmic drug that causes a slate- gray discoloration of sunexposed skin. Histopathologically, biopsy specimens of two patients affected by amiodarone pigmentations reveal yellow-brown granules in the reticular dermis, both in the cytoplasm of macrophages and between the collagen bundles. The histochemical stainings of the granules suggest that a lipofuscin pigment rather than melanin is present in the granules. Electron microscopy displays distinctive intracytoplasmic inclusions in many dermal cell types. Six morphologic types can be seen: 1) electron-lucent, membrane bound granules, 2) granules with electron dense nucleus, 3) lamellar 'myelin-like' granules, 4) granules with a combination of electron-dense and electron-lucent areas, 5) electron-dense membrane-bound granules, 6) electron-dense no-membrane granules. The different dimensions, structure and shape are related to the structural and aggregational phases of the granules. In particular their pathogenesis may be related to the action of the drug on cell membranes with thesaurismosis, local metabolic damage, accumulation of the drug in the lysosomes and acceleration of the physiological ageing cell process.

Original languageEnglish
Pages (from-to)521-526
Number of pages6
JournalGiornale Italiano di Dermatologia e Venereologia
Volume125
Issue number11
Publication statusPublished - 1990

ASJC Scopus subject areas

  • Dermatology

Fingerprint

Dive into the research topics of 'Cutaneous morphological changes associated with amiodarone therapy. A histological and electron microscope study with a review of the literature'. Together they form a unique fingerprint.

Cite this